Hail, Douglas
- When
- July 21, 8:45 PM MST
- Where
- Douglas County, 2.25 mi ESE of Larkspur
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.220, -104.840
Heavy rain caused flash flooding in the Hayman burn area. A severe thunderstorm produced ping pong size hail south of Castle Rock.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Heavy rain caused flash flooding in the Hayman burn area. A severe thunderstorm produced ping pong size hail south of Castle Rock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 2:30 PM MST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT TUE JUL 21 2009 .SHORT TERM...DEALING WITH A MUCH DIFFERENT SETUP TODAY...ALTHOUGH THE POTENTIAL STILL EXITS FOR A FEW SEVERE STORMS LATER THIS AFTERNOON AND EVENING. COOL YET MOIST POST-FRONTAL AIRMASS BLANKETING THE PLAINS HAS PRETTY MUCH SUPPRESSED CONVECTION UP TO NOW OUT THERE. EXTENSIVE UPSLOPE LOW CLOUD DECK ALONG THE FRONT RANGE ONLY NOW DISSIPATING. 20Z/RUC STILL INDICATING A FAIR AMOUNT OF CIN ON THE PLAINS PRETTY MUCH FROM I-25 EASTWARD. WHILE OVER THE HIGHER TERRAIN OF THE FRONT RANGE AND PALMER DIVIDE MID-AFTERNOON RUC CAPE VALUES NOW IN THE 900-2100 J/KG RANGE. BUFFER SOUNDINGS ALSO INDICATING SIMILAR CAPE VALUES IN THE AREA AS WELL AS OVER SRN PORTIONS OF THE I-25 URBAN CORRIDOR. ONLY STG CONVECTION NOW OCCURRING OVER PARK AND SRN JEFFERSON COUNTIES. WHILE UPDRAFTS OVER THE REST OF THE FRONT RANGE STRUGGLING TO SUSTAIN THEMSELVES. NEVERTHELESS SUSPECT ITS ONLY A MATTER OF TIME BEFORE STORMS FIRE OVER THE FRONT RANGE AND PALMER DIVIDE. NORTHWEST FLOW ALOFT EXPECTED TO CARRY MANY OF THESE STORM OUT OVER THE ADJACENT PLAINS. BELIEVE STORMS OVER LOWER ELEVATIONS SOUTH OF A LONGMONT TO LIMON LINE WILL HAVE THE BEST CHANCE FOR HOLDING TOGETHER. AND STORMS PASSING OVER PARK...SRN JEFFERSON...DOUGLAS...ARAPAHOE..ELBERT AND LINCOLN COUNTIES MAY PRODUCE HAIL...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. OF THOSE A FEW MAY BECOME SEVERE OVER DOUGLAS... ELBERT AND LINCOLN COUNTIES THRU MID-EVENING. FARTHER OUT ACROSS THE FAR NORTHEAST PLAINS...STORM/PRECIP CHANCES APPEAR QUITE LOW WHERE MID-LEVEL APPEAR QUITE CAPPED. SHOULD SEE BULK OF CONVECTION ENDING BEFORE MIDNIGHT..WIT GRADUAL CLEARING OVERNIGHT. ONE EXCEPTION WILL BE IN THE FAR NORTHEAST WHERE HIGHER DEWPTS MAY RESULT IN PATCHY FOG TOWARDS MORNING. ON WEDNESDAY...DRIER AND WARMER CONDITIONS RETURN THE REGION WITH WEST-NORTHWEST 850-600MB FLOW. HOWEVER FURTHER OUT ACROSS THE PLAINS...DVLPMNT OF A MOIST SLY LOW LEVEL FLOW SENDS DEWPOINTS AND CAPES UPWARD DURING THE AFTERNOON. ALSO SEE LOW-LEVEL SHEAR BECOMING FAVORABLE FOR STORM DEVELOPMENT GENERALLY EAST OF A FORT MORGAN TO ELBERT LINE AFTER 21Z. BY 00Z/THU...NAM INDICATES SFC BASED CAPE VALUES UP AROUND 1200 J/KG EAST OF THIS LINE. NOT TERRIBLY HIGH BUT ENOUGH TO GO WITH SLIGHTLY HIGHER POPS OUT THAT WAY. UP ALONG THE FRONT RANGE T-STORM CHANCES LOOK QUITE LOW TO DEWPTS SLIPPING IN THE 40S BY AFTERNOON WITH DOWNSLOPE FLOW. .LONG TERM...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE WEDNESDAY EVENING MAINLY OVER THE SOUTHEASTERN PART OF THE FORECAST AREA AS MOISTURE AND A THETA E RIDGE IS ADVECTED IN BY SOUTHERLY FLOW. A SPEED MAX IN THE JET WILL BE OVER WESTERN NEBRASKA WHICH COULD HELP A FEW STORMS POSSIBLY STRENGTHEN TO SEVERE CRITERIA. WILL HAVE TO LOOK AT LATER MODEL DATA TO GAIN MORE DETAILS. THE UPPER RIDGE CENTER STAYS WEST-SOUTHWEST OF COLORADO THURSDAY AND FRIDAY. DRIER AND WARMER AIR WILL MOVE OVER CO THURSDAY TO LIMIT CONVECTION. THIS AND IN ADDITION TO MODERATE DOWNWARD QG VERTICAL MOTION...HAVE LIMITED POPS TO 20 PERCENT OF THE MOUNTAINS AND 10 PERCENT OVER THE PLAINS. ON FRIDAY...AN UPPER TROUGH OVER MONTANA WILL SWING SOUTH AND BE OVER THE STATE BY SATURDAY EVENING. THIS WILL PUSH THE UPPER RIDGE WEST OVER SOUTHERN CALIFORNIA. THIS TROUGH WILL PUSH A COLD FRONT OVER THE FORECAST AREA FRIDAY AFTERNOON TO BRING MOIST UPSLOPE FLOW ALONG WITH SLIGHT UPWARD QG VERTICAL MOTION. IT WILL PROBABLY TAKE A WHILE TO MOISTEN THE DRY AIRMASS ON FRIDAY SO POPS ARE LIMITED TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...BUT BELIEVE CONDITIONS WILL CONTINUE TO MOISTEN FOR A GREATER CHANCE SATURDAY. TEMPERATURES WILL BE AT LEAST 5 TO 7 DEGREES COOLER SATURDAY IN THE POST FRONTAL AIRMASS. FOR SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL STAY OVER SOUTHERN CALIFORNIA AS A LARGE UPPER TROUGH STAYS JUST NORTH OF THE GREAT LAKES. THIS WILL STILL KEEP NORTHWESTERLY FLOW ALOFT OVER COLORADO THROUGH THE PERIOD. SEVERAL SHORTWAVES INCLUDING ANOTHER COLD FRONT ON MONDAY IN THE FLOW WILL BRING A CONTINUED CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. TEMPERATURES WILL AT OR JUST BELOW NORMAL FOR THIS TIME OF YEAR...IN THE MID TO UPPER 80S FOR MAXIMUMS AND UPPER 50S FOR MINIMUMS OVER THE PLAINS. && .AVIATION...COULD SEE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND CENTRAL PORTIONS OF THE DENVER METRO AREA...AND A CHANCE OF T-STORMS CAPABLE OF HAIL...LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS ACROSS SOUTHERN SESSIONS OF THE METRO AREA UNTIL 03Z THIS EVENING. AFTER THAT SHOULD SE CLEARING AFTER MIDNIGHT. ON WEDNESDAY DRIER AND WARMER CONDITIONS ARE EXPECTED WITH ONLY A SLIGHT CHANCE FOR LATE DAY T-STORMS IN THE AREA. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BAKER/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1128 AM MDT TUE JUL 21 2009 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1128 AM MDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN FORMING OVER THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE TO THE SOUTH AND WEST OF THE DENVER METRO AREA NOT LONG AFTER THE NOON HOUR. ADDITIONAL STORM DEVELOPMENT IS ANTICIPATED IN THIS AREA NOT LONG AFTER AS WELL AS OVER THE NEARBY PLAINS. A FEW THUNDERSTORMS...PARTICULARLY THOSE FORMING TO THE SOUTH AND EAST OF THE DENVER METRO AREA MAY PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...RAINFALL UP TO A HALF INCH IN 40 MINUTES AND WIND GUSTS TO 40 MPH. STORMS ALONG THE FRONT RANGE WILL INITIALLY TRAVEL NORTHEASTWARD DURING THE EARLY AFTERNOON HOURS BEFORE REVERSING COURSE AND HEADING SOUTHEASTWARD LATER IN THE DAY. THUNDERSTORM ACTIVITY SHOULD COME TO AN END BY MID-EVENING...EXCEPT OVER THE PALMER DIVIDE AND LINCOLN COUNTY WHERE A FEW STORMS MAY LINGER UNTIL AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS STILL EXPECTED WEDNESDAY...NOT EXPECTING ANY SEVERE STRENGTH BUT CAN NOT TOTALLY RULE IT OUT. THURSDAY WILL BE MUCH DRIER AND MORE STABLE. FRIDAY WILL SEE A COLD FRONT MOVE SOUTH TO BRING MOISTURE AND A GREATER CHANCE OF THUNDERSTORMS THROUGH SATURDAY. SUNDAY AND MONDAY WILL CONTINUE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. WEATHER SPOTTERS ARE ASKED TO RELAY TO THE WEATHER SERVICE OBSERVATIONS OF HAIL 3/4 INCH IN DIAMETER AND LARGER...DAMAGE CAUSED BY THUNDERSTORM WINDS... AND HEAVY RAINFALL CAUSING ANY FLOODING. BAKER/KRIEDERMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 712 PM MDT TUE JUL 21 2009 COZ034-037-220200- CENTRAL AND SOUTHEAST PARK COUNTY CO- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET CO- 712 PM MDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF TARRYALL RESERVOIR...OR 52 MILES SOUTHWEST OF DENVER...MOVING EAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TARRYALL RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... COPIOUS AMOUNTS OF HAIL ARE POSSIBLE WITH THIS STORM WHICH MAY COVER ROADWAYS...LEADING TO HAZARDOUS DRIVING CONDITIONS. THE HAIL MAY ALSO CLOG STORM DRAINS...GUTTERS AND ROADSIDE CULVERTS...CAUSING SOME MINOR FLOODING. && LAT...LON 3932 10547 3907 10549 3915 10590 3935 10583 TIME...MOT...LOC 0111Z 290DEG 8KT 3925 10571 DANKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 726 PM MDT TUE JUL 21 2009 COZ040-045-220200- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 726 PM MDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAMS COUNTY AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 24 MILES WEST OF LEADER...OR 29 MILES NORTHEAST OF DENVER...MOVING EAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO LEADER. LAT...LON 3998 10400 3977 10403 3984 10449 3999 10458 TIME...MOT...LOC 0126Z 266DEG 10KT 3995 10451
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 817 PM MDT TUE JUL 21 2009 COZ034-036-220245- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET CO- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- 817 PM MDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY SOUTHWESTERN DOUGLAS COUNTY AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF CHEESMAN RESERVOIR...OR 38 MILES NORTHWEST OF COLORADO SPRINGS...MOVING EAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO DEVILS HEAD...WESTCREEK...WELLINGTON LAKE...DECKERS AND CHEESMAN RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE WILL LIKELY BE QUITE A BIT OF RAIN WITH THIS STORM WHICH COULD CAUSE A BIT OF ROAD AND SMALL CREEK FLOODING...ESPECIALLY IN THE HAYMAN BURN AREA. && LAT...LON 3914 10540 3933 10540 3934 10503 3913 10501 TIME...MOT...LOC 0215Z 280DEG 19KT 3922 10532
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 928 PM MDT TUE JUL 21 2009 COZ036-041-220400- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 928 PM MDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS COUNTY AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 45 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH OF PERRY PARK... OR 27 MILES NORTH OF COLORADO SPRINGS...MOVING EAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO DEVILS HEAD...PERRY PARK...LARKSPUR AND GREENLAND. THIS STORM WILL ALSO DROP UP TO HALF AN INCH OR SO OF RAIN IN 30 MINUTES. LAT...LON 3934 10471 3914 10472 3913 10510 3932 10511 TIME...MOT...LOC 0327Z 263DEG 15KT 3922 10498
The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Heavy rain produced mudslides in the Hayman burn area. Trees, stumps, sticks, debris, and decomposed granite came down with the mudslides. Most of the damage occurred from Six Mile Creek to Forest Service Road 211 above the Wigwam Fishing Club. Road crews had to totally restore shoulders and slopes and cleaned out ditches downstream of draws and ravines. The mudslides washed out a 250-ft stretch of one shoulder of State Highway 126, near the turnoff to Cheesman Reservoir, and a large section of guard rail was washed out.
Heavy rain, mud and debris came down onto State Highway 67, about 5 miles south of Deckers, completely closing the highway. Due to the amount of debris, the creek was rerouted onto the highway, damaging the road. Storm totals up to 1.75 inches were reported. Several motorists were reportedly stranded in the area and had to be rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182102, 188447, 188448.